Georgia, 2020

Rip Current in Georgia, July 13, 2020

July 13, 2020 · NWS CHS · 1 event in 1 county or zone

Lifeguards reported 3 to 4 foot breakers in the surf zone and conditions supportive of rip currents along the Chatham County coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Lifeguards reported 3 to 4 foot breakers in the surf zone and conditions supportive of rip currents along the Chatham County coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 13, 9:34 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 13, 9:34 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1034 AM EDT Mon Jul 13 2020

.SYNOPSIS...
An area of low pressure will remain across the area today. A
weak cold front is then expected to shift across the region on
Tuesday. High pressure will build over the region on Wednesday
and persist into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM: Latest visible satellite indicated sunny
conditions across the inland counties, thin debris clouds
remained near the coast. The debris clouds should slide over the
Atlantic before noon. Few to scattered Cu is expected to
develop over land during the mid-day. I will update the forecast
to adjust sky coverage and timing. 12Z CHS sounding observed a
thick later of CIN with convective temperature around 91. Based
on the sounding, I will delay the development of isolated to
scattered showers and thunderstorms until 18Z and later.

Previous Discussion:
An upper level trough over the area this morning will shift
east today. A weak disturbance moving into the trough will bring
a period of slightly cooler temperatures in the mid levels of
the atmosphere this afternoon. Even though surface dewpoints
will mix out some today, they won't mix out as much as yesterday
and this combined with very warm temperatures and the bit of
cooling aloft will all act to increase instability some, with
afternoon CAPE values expected from 1500 J/KG across far inland
GA up to 2000 to 2500 J/KG across portions of southeast South
Carolina. Appears the cooling aloft will also weaken the cap a
bit this afternoon, especially across the Charleston Tri- County
area before it increases again by this evening. But will that
be enough for convection to develop given only modest
convergence along the sea breeze and only subtle lift from the
upper level disturbance. Model blends and most mesoscale models
are fairly bullish on precipitation chances this afternoon
despite only subtle changes to the atmospheric conditions that
had a hard time producing any showers yesterday. The 00Z GFS and
00Z ECMWF models imply and numerical guidance from the GFS,
ECMWF, and NAM indicate very low POPS, mainly at or below 20
percent. So in order to maintain some consistency with previous
forecast and neighboring offices, only lowered rain chances to
lower end of chance category, with the highest along the sea
breeze during the mid to late afternoon hours in southeast South
Carolina. Gut feeling is that these POPs may still be a bit too
high. Given instability, cannot rule out a thunderstorm capable
of producing strong to marginally severe winds gusts. The
slight mixing out of dewpoints will once again keep heat indices
in check with peak values expected to be between 100 and 105.
Interesting that despite an upper level trough over the area,
high temperatures will still be above normal, with highs ranging
from near 90 at the coast to mainly mid 90s elsewhere.

Any lingering showers and thunderstorms should quickly
weaken/dissipate this evening with the loss of heating. The
majority of the night will be rain free. Warm lows will mainly
be in the mid to upper 70s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday: The center of a mid/upper lvl trough of low pressure will
shift off the Northeast coast, helping nudge a southward extending
cold front into the area. Lingering moisture near the weakening
front could lead to few/scattered showers and thunderstorms during
peak heating hours. Temps will be warm, peaking in the low/mid 90s
for most areas (warmest across inland Georgia). Any convection that
develops during the day will likely dissipate quickly during the
evening, favoring dry conditions through the night. Temps will
remain mild overnight, only dipping into the mid/upper 70s.

Wednesday and Thursday: A mid/upper lvl ridge of high pressure will
extend across much of the Deep South and Southeast United States,
favoring more of a typical summertime pattern as a weak front
dissipates across/near the area Wednesday, before high pressure
develops across the western Atlantic and a weak lee trough begins to
develop inland Thursday. Few to scattered showers and thunderstorms
are possible during peak heating hours each day, but should quickly
diminish each evening with the loss of daytime heating. Temps will
remain warm, peaking in the low/mid 90s across most areas each
afternoon. A few locations could peak in the upper 90s well inland.
Overnight lows should be mild, ranging in the mid/upper 70s away
from the immediate coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A mid/upper level ridge of high pressure will extend across the
Southeast through much of the week with the bulk of shortwave energy
passing north of the area with a series of longwave troughs. A more
typical summertime pattern is anticipated with few to scattered
showers/thunderstorms possible each afternoon/evening through
Friday. Precip coverage should slightly increase late weekend as
weak h5 shortwave energy enters the area while onshore sfc flow
persists between high pressure extending across the western Atlantic
and lee trough inland. High temps will be a few degrees above normal
through the week, generally ranging in low/mid 90s each day (warmest
inland), but could be a degree or two cooler late week and into
early next week as onshore sfc flow remains in place and precip
coverage increases. Overnight lows should remain mild, ranging in
the mid/upper 70s away from the immediate coast.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR expected through 12Z Tuesday. There could be a few
showers/thunderstorms near or perhaps at the terminals as early
as 19-20Z, but certainly not enough of a chance or confidence
to include in either the KCHS or KSAV TAF at this point in time.

Extended Aviation Outlook: VFR conditions will generally
prevail at both terminals through late week, but brief flight
restrictions are possible during afternoon/evening showers or
thunderstorms each day.

&&

.MARINE...
No changes on the early morning update.

Atlantic high pressure will result in south to southwest winds
today and tonight. Winds will mainly be from 10 to 15 today and
the first half of tonight before weakening. Seas will trend
slightly higher today before trending lower tonight. Winds and
seas will remain well below small craft advisory thresholds
through tonight.

Tuesday through Saturday: A weak cold front could shift offshore
Tuesday, but will likely be weakening and/or dissipating through
Wednesday. High pressure will then generally prevail into the
weekend. Given the weak pressure gradient pattern, winds/seas are
expected to remain well below Small Craft Advisory levels through
the week. In general, south-southeast winds will gust no higher than
10-15 kt, but could temporarily shift to the south-southwest during
any weak fropa Tuesday. Seas will be no higher than 2-3 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB/MTE
MARINE...DPB/MTE
Hazardous weather outlook, Jul 13, 2:31 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
331 AM EDT Mon Jul 13 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-140745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
331 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
July 13, 11:00 AM EST to 6:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Lifeguards on Tybee Island reported several strong rip currents from around 7th Street to 18th Street. The rip currents started just before noon and 4 rescues were conducted.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913874.